This prospective study is a follow-up to a case report noting reversible sensorineural hearing loss after administration of OKT3 for immunosuppression in a steroid-resistant renal cadaveric transplant patient who was rejecting his transplant. The objective is to determine the interval estimate for incidence of sensorineural hearing loss following treatment with OKT3. Seven patients were admitted to the Renal Transplant Service at Montefiore Medical Center from July 1996 to July 1997 with steroid-resistant rejection of renal cadaveric transplants and received OKT3 as an immunosuppressant. All 7 patients received 3 audiograms: the first, prior to the administration of the first dose of OKT3, the second, 48 to 72 hours after administration of OKT3, and the third, approximately 2 weeks after administration of OKT3. Five of the 7 patients (71%) demonstrated a sensorineural hearing loss of 15 dB or greater at frequencies of 8 to 12 kHz. Four of the 5 patients with audiographic changes had near-complete to complete recovery of their high- frequency thresholds after discontinuation of the drug regimen. In conclusion, OKT3 can cause sensorineural hearing loss. This side effect is mainly reversible after 2 weeks following discontinuation of the drug. Patients receiving OKT3 should be forewarned of this possible side effect prior to the administration of OKT3.
|Original language||English (US)|
|Number of pages||3|
|Journal||Annals of Otology, Rhinology and Laryngology|
|State||Published - 2000|
- Sensorineural hearing loss
ASJC Scopus subject areas